North Carolina, 2014

Damaging Winds in North Carolina, June 17, 2014

June 17, 2014 · NWS RAH · 2 events in 2 counties and zones

Afternoon storms across the Sandhills of central North Carolina produced isolated wind damage in Hoke and Richmond Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Afternoon storms across the Sandhills of central North Carolina produced isolated wind damage in Hoke and Richmond Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 17, 1:40 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 17, 1:40 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT TUE JUN 17 2014

.SYNOPSIS...A SURFACE TROUGH OF LOW PRESSURE...AND HIGH PRESSURE IN
THE UPPER LEVELS OF THE ATMOSPHERE...PERSIST OVER THE REGION AT
LEAST THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM TUESDAY...

THE LATEST SURFACE ANALYSIS CONTINUED TO SHOW A SLACK GRADIENT OVER
CENTRAL NORTH CAROLINA WITH A SURFACE TROUGH OVER THE FOOTHILLS AND
ANOTHER WEAK SURFACE TROUGH OVER THE SOUTHWEST PIEDMONT. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN AN UNSTABLE
AIR MASS...IN PARTICULAR IN THE AXES OF HIGHER K INDEX ON THE LATEST
SPC MESOANALYSIS...OVER THE FOOTHILLS TO JUST NORTHWEST OF THE
TRIAD...AND ACROSS PARTS OF THE SANDHILLS FROM NEAR KMEB TO EAST OF
KFAY. CONVECTIVE-ALLOWING MODELS CONTINUED TO INDICATE THE WESTERN
AND SOUTHERN PERIPHERY OF CENTRAL NORTH CAROLINA WITH THE HIGHER
PROBABILITY OF SHOWERS AND STORMS THIS EVENING RELATIVE TO THE REST
OF THE AREA...AND THE PROBABILITIES OF SHOWERS AND STORMS IN THE
GRIDDED AND WORDED FORECASTS WILL SUGGEST THAT. THE LATEST MSAS
LIFTED INDEX ANALYSIS SHOWS VALUES TO NEAR -9C...AND WHILE HIGH
PRESSURE IN GENERAL AT THE SURFACE AND OVERHEAD ALONG WITH VERY WEAK
0-6KM SHEAR SHOULD HELP TO LIMIT OVERALL THUNDERSTORM DEVELOPMENT...
THE STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG
TO ISOLATED SEVERE SIMPLY DUE TO THE AVAILABLE INSTABILITY...AND
DOWNDRAFT CAPE ON THE SPC MESOANALYSIS TO 1000J/KG. SUCH A SITUATION
IS NOT ATYPICAL FOR THE TYPE OF MOIST AND WARM AIR MASS PRESENT OVER
CENTRAL NORTH CAROLINA. NAM BUFR SOUNDINGS SUGGEST SLIGHT WARMING
ALOFT DURING THE EVENING AND EARLY OVERNIGHT HOURS SUCH THAT...
COMBINED WITH DIURNAL TIMING...SHOULD LIMIT THE CHANCES FOR ANY
PRECIPITATION OVERNIGHT BELOW SLIGHT CHANCE ALSO IN THE APPARANT
ABSENCE OF OTHER FORCING. HAVE FORECAST MINIMUM TEMPERATURES CLOSE
TO PERSISTENCE WITH A LEAN TOWARD THE WARMER MET MOS...FOR LOWS
WITHIN A DEGREE OR THREE OF 70.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 240 PM TUESDAY...

AT A HIGH LEVEL...THERE IS NOT A LOT OF CHANGE TO THE WEATHER FOR
WEDNESDAY INTO WEDNESDAY NIGHT. PRECIPITABLE WATER VALUES REMAIN
CONSISTENT IN THE 1.5 INCH RANGE...A LITTLE ABOVE NORMAL FOR THIS
TIME IN JUNE...AND SHEAR REMAINS WEAK WITH LIMITED LOW-LEVEL FORCING
SAVE ANY REMAINING MESOSCALE BOUNDARY OR THE LINGERING PIEDMONT
TROUGH. THE NAM BUFR SOUNDINGS ARE JUST A TRIFLE WARMING ALOFT
AROUND 500MB DURING WEDNESDAY AFTERNOON...WHICH SHOULD REDUCE BUT
NOT SUBSTANTIALLY LIMITED AFTERNOON CAPE. LIFTED INDICES SHOULD BE
ABOUT 2C TO 3C WARMER THAN THIS TUESDAY AFTERNOON...AND DOWNDRAFT
CAPE IS ALSO FORECAST TO BE SLIGHTLY LESS. BOTH THE NAM AND THE GFS
FORECAST THE BEST LIFT DURING WEDNESDAY AFTERNOON TO BE OVER THE
SOUTHWEST PIEDMONT...AND ALONG WITH THE LATEST CONVECTIVE-ALLOWING
GUIDANCE THIS SUGGESTS HIGHER CHANCES FOR A LATE DAY AND INTO THE
EVENING SHOWER OR THUNDERSTORM RELATIVE TO THE REST OF CENTRAL NORTH
CAROLINA ALONG AND WEST OF A LINE FROM ABOUT KGSO TO KMEB. GIVEN
STILL AVAILABLE INSTABILITY AND AVAILABLE MOISTURE...WILL SHOW A
SLIGHT CHANCE OF AN EVENING SHOWER OR THUNDERSTORM THROUGHOUT
CENTRAL NORTH CAROLINA...BUT CONFIDENCE IS LESS WITH FARTHER EAST
EXTENT.

1000-850MB THICKNESSES AND THE TREND OF GUIDANCE SHOW HIGHS
WEDNESDAY TO BE COOLER THAN EARLIER ANTICIPATED...STARKLY SO ON THE
MET MOS GUIDANCE. IN A PERSISTENT PATTERN WITHOUT A LOT OF EVIDENCE
CURRENTLY FOR INCREASED CLOUD COVER WILL CERTAINLY LEAN TOWARD THE
WARMER MAV WHICH STILL RESULTS IN HIGHS MOSTLY IN THE MID AS OPPOSED
TO THE UPPER 90S. SHOULD STILL NOTE THE COOL KRDU RECORD HIGH OF 98
FOR WEDNESDAY...SET IN 1944. OVERNIGHT LOWS AGAIN WITHIN A DEGREE OR
THREE OF 70.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 1245 PM TUESDAY...

THE LONG TERM WILL FEATURE A SWITCH IN THE GENERAL PATTERN FROM
RIDGING ALOFT TO AN UPPER TROUGH OVER MUCH OF THE EASTERN SEABOARD
WITH LOW PRESSURE CENTERED OVER EASTERN CANADA. IN ADDITION...HIGH
PRESSURE SETS UP OVER THE LOWER MISSISSIPPI VALLEY AND THE RESULT IS
A BACKDOOR FRONT THAT WILL SET UP NORTHEAST OF THE CWA AND EXTEND
BACK INTO THE OHIO VALLEY AND GREAT LAKES REGION WITH A SECOND LOW
PRESSURE SYSTEM OVER THE UPPER GREAT PLAINS. THIS WILL BRING AN
EXTENDED PERIOD OF UNSETTLED WEATHER TO THE AREA WITH SLIGHT CHANCE
TO CHANCE POPS FROM THURSDAY NIGHT THROUGH THE END OF THE LONG TERM.

WHILE THE PATTERN WILL BE SUSCEPTIBLE TO SHORT WAVES MOVING THROUGH
THE AREA...TWO APPEAR TO BE MORE ROBUST. THE FIRST IS ON SATURDAY
AFTERNOON AND EVENING AND THE SECOND ON MONDAY NIGHT INTO TUESDAY.
BOTH ARE ACCOMPANIED BY AN INCREASE IN PRECIPITABLE WATER VALUES TO
NEAR 2 INCHES. THE INCREASE IN FORCING SHOULD MAKE CONVECTION EASIER
TO SUSTAIN AS SHEAR VALUES INCREASE FROM GENERALLY LESS THAN 20 TO
NEAR 30 KTS. CAPE VALUES SHOULD BE PLUS OR MINUS 1000 J/KG. HAVE
INCREASED CHANCE POPS BOTH DAYS AS COMPARED TO THE REST OF THE
PERIOD. ANY STORMS THAT MAY BECOME SEVERE WOULD BE MORE LIKELY TO
PRODUCE DAMAGING WINDS AS FORECAST SOUNDINGS SHOWING SOME POTENTIAL
FOR WET MICROBURSTS BUT THERE IS ALSO ENOUGH CAPE THROUGH THE HAIL
GROWTH ZONE TO NOT COUNT OUT SOME SMALL HAIL AS WELL. TEMPERATURES
WILL CONTINUE TO BE WARM THROUGH THE LONG TERM WITH HIGHS GENERALLY
IN THE MID TO UPPER 90S ON THE WARM SIDE OF THE FRONT AND LOWER TO
MID 90S ON THE COOL SIDE. LOWS GENERALLY IN THE LOW 70S.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 240 PM TUESDAY...

OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS...AND THE POTENTIAL FOR A
BRIEF PERIOD OF LATE NIGHT AND EARLY WEDNESDAY MORNING LIGHT
FOG...VFR CONDITIONS ARE EXPECTED THROUGH THE 18Z VALID TAF PERIOD.
THE BEST CHANCES OF THUNDERSTORMS THROUGH EARLY EVENING WILL BE
AROUND THE TRIAD...AND TOWARD KFAY. ON WEDNESDAY...SIMILAR AVIATION
CONDITIONS ARE EXPECTED AS OCCURRED TODAY...WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. CURRENTLY...DURING WEDNESDAY
AFTERNOON AND INTO WEDNESDAY EVENING...RELATIVE TO THE REST OF
CENTRAL NORTH CAROLINA...THE BETTER POTENTIAL FOR SCATTERED SHOWERS
AND THUNDERSTORMS IS FROM THE TRIAD SOUTH TO AREAS WEST OF KFAY.
BEYOND THE 18Z VALID TAF PERIOD...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...AND AGAIN THE POTENTIAL FOR LATE NIGHT AND EARLY
MORNING SUB-VFR CONDITIONS IN LOW CLOUDS AND FOG ESPECIALLY WHERE
SHOWERS OCCUR...CONTINUE THROUGH THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...DJF
LONG TERM...ELLIS
AVIATION...DJF
Hazardous weather outlook, Jun 17, 1:54 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT TUE JUN 17 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-181900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
254 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THROUGH THIS EVENING...ISOLATED TO SCATTERED THUNDERSTORMS
WILL OCCUR IN CENTRAL NORTH CAROLINA. HIGHLY ISOLATED SEVERE
WEATHER IS POSSIBLE WITH THE PRIMARY THREAT OF DAMAGING
WIND...IN ADDITION TO HEAVY RAIN AS ANY STORM WILL BE SLOW
MOVING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ABOVE NORMAL TEMPERATURES WILL PREVAIL THROUGH THE END OF THE
WEEK. AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S...COMBINED
WITH THE HUMIDITY...WILL RESULT IN HEAT INDICES FROM NEAR 100 TO
103 DEGREES OVER MUCH OF CENTRAL NORTH CAROLINA...SLIGHTLY LOWER
NEAR THE TRIAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJF

In the hours before

Special weather statement, Jun 17, 2:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT TUE JUN 17 2014

NCZ010-172045-
WARREN-
340 PM EDT TUE JUN 17 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN WARREN
COUNTY UNTIL 445 PM EDT...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WARRENTON...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVENTON...ARCOLA AND AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3635 7793 3620 7801 3618 7798 3619 7793
      3614 7789 3614 7777 3605 7780 3614 7805
      3621 7801 3621 7811 3625 7813 3627 7830
      3630 7828 3641 7829
TIME...MOT...LOC 1939Z 286DEG 11KT 3627 7810

SEC
Special weather statement, Jun 17, 2:53 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT TUE JUN 17 2014

NCZ088-089-172100-
SAMPSON-CUMBERLAND-
353 PM EDT TUE JUN 17 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN SAMPSON AND
NORTHERN CUMBERLAND COUNTIES UNTIL 500 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GODWIN...OR 11 MILES EAST OF FAYETTEVILLE...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...CLINTON...FORT BRAGG...GODWIN...POPE AFB...SPRING
LAKE...EASTOVER...NEWTON GROVE...WADE AND SALEMBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3509 7906 3518 7910 3519 7910 3523 7888
      3527 7878 3525 7862 3528 7858 3530 7858
      3531 7854 3526 7849 3525 7841 3529 7830
      3522 7824 3520 7816 3509 7817 3497 7815
TIME...MOT...LOC 1952Z 277DEG 26KT 3513 7871

SEC
Special weather statement, Jun 17, 3:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT TUE JUN 17 2014

NCZ075-077-086-172130-
HOKE-HARNETT-MOORE-
436 PM EDT TUE JUN 17 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN HOKE...
SOUTHWESTERN HARNETT AND SOUTHEASTERN MOORE COUNTIES UNTIL 530 PM
EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF SOUTHERN PINES...MOVING EAST AT
10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...PINEHURST...ABERDEEN...WHISPERING PINES AND VASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3517 7948 3533 7942 3525 7908 3519 7908
      3519 7910 3513 7911 3508 7909 3507 7909
TIME...MOT...LOC 2036Z 287DEG 9KT 3520 7926

SEC
Special weather statement, Jun 17, 3:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT TUE JUN 17 2014

NCZ021-172145-
FORSYTH-
439 PM EDT TUE JUN 17 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF FORSYTH
COUNTY UNTIL AT LEAST 545 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HANGING
ROCK STATE PARK TO NEAR KING TO NEAR EAST BEND...AND MOVING EAST AT
10 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...KERNERSVILLE...CLEMMONS...HUNTSVILLE...LEWISVILLE...
WALKERTOWN...RURAL HALL...BELEWS LAKE...PFAFFTOWN AND DONNAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3610 8051 3614 8044 3621 8045 3622 8043
      3624 8046 3626 8045 3626 8004 3608 8011
      3603 8021 3600 8032 3599 8042 3602 8042
      3606 8046 3605 8049 3608 8052
TIME...MOT...LOC 2037Z 289DEG 11KT 3636 8026 3621 8041 3619 8053

MWS
Special weather statement, Jun 17, 3:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT TUE JUN 17 2014

NCZ088-089-172145-
SAMPSON-CUMBERLAND-
440 PM EDT TUE JUN 17 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WEST CENTRAL SAMPSON
AND SOUTHEASTERN CUMBERLAND COUNTIES UNTIL 545 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF GODWIN...OR 13 MILES EAST OF
FAYETTEVILLE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...CLINTON...ROSEBORO...STEDMAN...SALEMBURG...
AUTRYVILLE...CEDAR CREEK...VANDER AND BUSHY LAKE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3484 7849 3485 7850 3484 7852 3485 7886
      3508 7896 3499 7832 3484 7832
TIME...MOT...LOC 2040Z 302DEG 11KT 3503 7867

SEC
Special weather statement, Jun 17, 3:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT TUE JUN 17 2014

NCZ084-085-172145-
RICHMOND-SCOTLAND-
451 PM EDT TUE JUN 17 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
RICHMOND AND SCOTLAND COUNTIES UNTIL 545 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAMLET...OR 10 MILES SOUTHEAST OF
ROCKINGHAM...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...HAMLET...MAXTON...DOBBINS HEIGHTS...
WAGRAM...GIBSON...EAST LAURINBURG...LAUREL HILL AND EAST ROCKINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3474 7959 3480 7967 3481 7981 3500 7980
      3495 7936 3485 7934 3476 7934 3468 7942
TIME...MOT...LOC 2051Z 285DEG 8KT 3488 7960

SEC

The radar

The Raleigh/Durham radar (KRAX), 142 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 17, 4:30 PM EST
Where
Richmond County, 0.62 mi ESE of East Rockingham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.917, -79.760

Trees and power-lines were blown down near the intersection of Mill Road and Hannah Pickett Avenue.

Thunderstorm Wind, Hoke

When
June 17, 5:15 PM EST
Where
Hoke County, 1.79 mi NW of Rockfish
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
35.000, -79.090

Power-lines were blown near the intersection of Galatia Church Road and Will Monroe Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526785, 526786.